Utah, 2019Flash Flood in Utah, August 1, 2019
August 1, 2019 · NWS SLC · 1 event in 1 county or zone
Locally heavy rainfall resulted in flash flooding along Sulphur Creek in Capitol Reef National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall resulted in flash flooding along Sulphur Creek in Capitol Reef National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 3:43 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 1, 3:43 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
443 PM MDT Thu Aug 1 2019
.SYNOPSIS...Scattered showers and thunderstorms, mostly tied to
the higher terrain will gradually decrease in areal coverage this
evening. A gradual drying trend will begin Friday and continue
into Saturday, followed by a return of moisture from the south
late in the weekend.
&&
.SHORT TERM (Until 00Z Monday)...Animated GOES TPW imagery still
shows a moist air mass in place across the entire forecast area
late this afternoon. Convection this afternoon has remained
terrain-tied in the absence of any definable dynamic forcing over
the state (so far). Water vapor imagery does suggest that the a
mid-level shortwave is moving northeast through central Nevada at
this time. Rather robust convection has formed ahead of this
feature across northeast Nevada/south-central Idaho, with a
combination of heavy rain and possible severe storms with the
stronger convective elements.
Strong convection may struggle to advance east into Utah this
evening. Convective indices across northwest Utah are less than
favorable outside of areas near the Nevada and Idaho borders. A
couple of stronger stroms could work a bit deeper into the
northwest along the shortwave, otherwise just looking at weak and
decaying convection across the northwest through around mid-
evening.
A gradual downward trend in available moisture is expected Friday
through most of Saturday. Still looking at sufficient moisture
along with decent differential heating to support terrain-based
afternoon/early evening convection through Saturday. Not looking
for any significant rainfall from the expected convection due to
the reduced available moisture and weak dynamic forcing both
days.
A new moisture surge is expected to enter southern Utah late
Saturday. This moisture will advance quickly north across western
Utah, and into east-central Utah by early Sunday. Should see a
notable increase in convection Sunday, with the showers and
storms over/near the southern/central mountains capable of
generating pockets of heavy rain late in the day.
.LONG TERM (After 00Z Monday)...Ensembles shift summertime upper
level high center from Four Corners back into Arizona for Monday
and Tuesday. This would not favor a good monsoonal push but enough
residual moisture remains in place over Utah for some scattered
afternoon and evening thunderstorms over the central and south.
Otherwise dry and seasonally hot. The ridge axis shifts back to
the east as a trough digs just off the Pacific Northwest coast.
This puts Utah and southwest Wyoming into a southwest flow aloft.
The EPS and GEFS differ on trends at this point with EPS a little
more positive on PoPs increasing or staying in the scattered range
for Wednesday and Thursday. Trend with EPS from 00Z to 12Z
version is more like the drier GEFS. Hence enough uncertainty to
leave scattered storms both afternoons in roughly same favored
areas in the central and south.
&&
.AVIATION...Light northwest winds at the SLC terminal will become
southerly around 04Z. VFR conditions expected through the TAF period.
&&
.FIRE WEATHER...Residual moisture has once again spawned showers and
thunderstorms closely tied to the higher terrain late this afternoon.
This activity will produce locally heavy rain before the showers and
storms begin to dissipate early in the evening. Moisture will gradually
decrease Friday and Saturday, though sufficient moisture will remain for
terrain-based showers and storms both afternoons.
A new moisture surge will return to southern Utah late Saturday, then
continue north across western and east-central Utah Sunday. Showers
and thunderstorms will increase in areal coverage Sunday, with wetting
rains possible across mainly the southern and central fire districts.
This moisture surge may struggle to sustain itself as drier westerlies
could invade Utah Monday night/Tuesday, followed by a new moisture
surge working north through the western Great Basin midweek.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...BILLINGSLEY
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 1, 5:45 PM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
645 PM MDT Thu Aug 1 2019
UTZ001>016-019>021-517-518-WYZ021-021400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
645 PM MDT Thu Aug 1 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The next moisture surge is expected Sunday, when locally heavy
rainfall will be possible. There is a risk of flash flooding on
Sunday, particularly near burn scars, slot canyons, normally dry
washes, and areas of poor drainage.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 1, 4:00 PM MST, 2 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
500 PM MDT Thu Aug 1 2019
UTZ005-020000-
Great Salt Lake Desert and Mountains UT-
500 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
600 PM MDT...
At 500 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 16 miles north of Ibapah, or 32 miles south of
Wendover...moving northeast at 10 mph.
Penny size hail and wind gusts of 40 to 55 mph will be possible.
This storm will remain over mainly rural areas of west central Tooele
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 4056 11397 4042 11367 4015 11394 4020 11404
4041 11405
TIME...MOT...LOC 2300Z 211DEG 10KT 4027 11400
10Flash Flood, Wayne
- When
- August 1, 6:00 PM MST to 7:00 PM MST
- Where
- Wayne County, 2.71 mi E of Fruita to 0.77 mi E of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.200
Flash flooding occurred along Sulphur Creek, with flows increased rapidly by upwards of 4 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852699.